On Inverse Operations and Their Descriptional Complexity

  • Maria Paola Bianchi
  • Markus Holzer
  • Sebastian Jakobi
  • Giovanni Pighizzini
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7386)

Abstract

We investigate the descriptional complexity of some inverse language operations applied to languages accepted by finite automata. For instance, the inverse Kleene star operation for a language L asks for the smallest language S such that S* is equal to L, if it exists [J. Brzozowski. Roots of star events. J. ACM 14, 1967]. Other inverse operations based on the chop operation or on insertion/deletion operations can be defined appropriately. We present a general framework, that allows us to give an easy characterization of inverse operations, whenever simple conditions on the originally considered language operation are fulfilled. It turns out, that in most cases we obtain exponential upper and lower bounds that are asymptotically close, for the investigated inverse language operation problems.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Birget, J.C.: Intersection and union of regular languages and state complexity. Information Processing Letters 43(4), 185–190 (1992)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Brzozowski, J.A.: Roots of star events. Journal of the ACM 14(3), 466–477 (1967)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Brzozowski, J.A., Jirásková, G., Li, B.: Quotient Complexity of Ideal Languages. In: López-Ortiz, A. (ed.) LATIN 2010. LNCS, vol. 6034, pp. 208–221. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  4. 4.
    Glaister, I., Shallit, J.: A lower bound technique for the size of nondeterministic finite automata. Information Processing Letters 59(2), 75–77 (1996)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Gruber, H., Holzer, M., Kutrib, M.: The size of Higman-Haines sets. Theoretical Computer Science 387(2), 167–176 (2007)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Gruber, H., Holzer, M., Kutrib, M.: More on the size of Higman-Haines sets: Effective construction. Fundamenta Informaticae 91(1), 105–121 (2009)MathSciNetMATHGoogle Scholar
  7. 7.
    Haines, L.H.: On free monoids partially ordered by embedding. Journal of Combinatorial Theory 6, 94–98 (1969)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Holzer, M., Jakobi, S.: Chop Operations and Expressions: Descriptional Complexity Considerations. In: Mauri, G., Leporati, A. (eds.) DLT 2011. LNCS, vol. 6795, pp. 264–275. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  9. 9.
    Holzer, M., Kutrib, M.: Nondeterministic descriptional complexity of regular languages. International Journal of Foundations of Computer Science 14(6), 1087–1102 (2003)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Holzer, M., Kutrib, M.: Descriptional and Computational Complexity of Finite Automata. In: Dediu, A.H., Ionescu, A.M., Martín-Vide, C. (eds.) LATA 2009. LNCS, vol. 5457, pp. 23–42. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  11. 11.
    Hopcroft, J.E., Ullman, J.D.: Introduction to Automata Theory, Languages and Computation. Addison-Wesley (1979)Google Scholar
  12. 12.
    Jiráskova, G., Okhotin, A.: State complexity of cyclic shift. RAIRO–Informatique théorique et Applications/Theoretical Informatics and Applications 42(2), 335–360 (2008)MATHCrossRefGoogle Scholar
  13. 13.
    Mateescu, A., Salomaa, A.: Parallel composition of words with re-entrant symbols. Analele Universitǎţii Bucureşti Matematicǎ-Informaticǎ 45, 71–80 (1996)MathSciNetGoogle Scholar
  14. 14.
    Okhotin, A.: On the state complexity of scattered substrings and superstrings. Fundamenta Informaticae 99(3), 325–338 (2010)MathSciNetMATHGoogle Scholar
  15. 15.
    Pribavkina, E.V., Rodaro, E.: State complexity of code operators. International Journal of Foundations of Computer Science 22(7), 1669–1681 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Rampersad, N., Shallit, J., Wang, M.W.: Inverse star, border, and palstars. Information Processing Letters 111(9), 420–422 (2011)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Yu, S.: Regular languages. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 1, pp. 41–110. Springer (1997)Google Scholar
  18. 18.
    Yu, S.: State complexity of regular languages. Journal of Automata, Languages and Combinatorics 6, 221–234 (2001)MathSciNetMATHGoogle Scholar
  19. 19.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theoretical Computer Science 125, 315–328 (1994)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Maria Paola Bianchi
    • 1
  • Markus Holzer
    • 2
  • Sebastian Jakobi
    • 2
  • Giovanni Pighizzini
    • 1
  1. 1.Dipartimento di InformaticaUniversità degli Studi di MilanoMilanoItaly
  2. 2.Institut für InformatikUniversität GiessenGiessenGermany

Personalised recommendations